[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Views 1,524
Citations 0
Special Feature
February 2013

Picture of the Month—Quiz Case

Author Affiliations
 

SECTION EDITOR: SAMIR S. SHAH, MD, MSCE

Author Affiliations: University of Medicine and Dentistry of New Jersey, New Brunswick (Ms Ahluwalia); Division of Dermatology, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio (Dr Shah); and Section of Dermatology, The Children's Hospital of Philadelphia, Philadelphia, Pennsylvania (Dr Castelo-Soccio).

JAMA Pediatr. 2013;167(2):185. doi:10.1001/jamapediatrics.2013.938a

A 15-year-old girl presented to the office with a 3-day history of dark-purple and tender plaques on her lateral thighs and buttocks that were increasing in number (Figure 1 and Figure 2). Many appeared to be necrotic. This patient had a history of protein S deficiency diagnosed after a pulmonary embolism 1 year before presentation and was undergoing long-term anticoagulation therapy with warfarin. She stopped taking the warfarin as prescribed 2 to 3 weeks prior to presentation and when it was noted that she had a subtherapeutic international normalized ratio, the patient restarted warfarin. A punch biopsy of a representative plaque on the lateral thigh was performed and confirmed the diagnosis.

Figure 1. Photograph of 1 necrotic plaque on the left lateral thigh.

Figure 1. Photograph of 1 necrotic plaque on the left lateral thigh.

Figure 2. Photograph depicting numerous necrotic plaques on the lateral thigh.

Figure 2. Photograph depicting numerous necrotic plaques on the lateral thigh.

What is your diagnosis?

×